Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Numerical techniques for finding $ \nu $-zeros of Hankel functions

Authors: James Alan Cochran and Judith N. Hoffspiegel
Journal: Math. Comp. 24 (1970), 413-422
MSC: Primary 65.25
MathSciNet review: 0272157
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with numerical procedures for the evaluation of the zeros, with respect to order, of Hankel functions and their derivatives in cases when the arguments of these functions are held fixed. Using Olver's asymptotic expansions, two auxiliary tables have been computed, one appropriate for real and the other for purely imaginary argument. These tables, included herein, permit the calculation of rather accurate approximations to the desired $ \nu $-zeros for wide ranges of argument and index. Moreover, from the given tabular entries, the errors attendant with any approximate $ \nu $-zero so determined can be easily estimated.

References [Enhancements On Off] (What's this?)

  • [1] J. A. Cochran, "The zeros of Hankel functions as functions of their order," Numer. Math., v. 7, 1965, pp. 238-250. MR 31 #2428. MR 0178170 (31:2428)
  • [2] F. W. J. Olver, "The asymptotic expansion of Bessel functions of large order," Philos. Trans. Roy. Soc. London Ser. A, v. 247, 1954, pp. 328-368. MR 16, 696. MR 0067250 (16:696a)
  • [3] M. Abramowitz & I. A. Stegun (Editors), Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, Nat. Bur. Standards Appl. Math. Series, 55, Superintendent of Documents, U.S. Government Printing Office, Washington, D. C., 1964, pp. 368-369; 3rd printing, with corrections 1965. MR 29 #4914; MR 31 #1400. MR 0167642 (29:4914)
  • [4] G. N. Watson, A Treatise on the Theory of Bessel Functions, 2nd ed., Cambridge Univ. Press, New York, 1958, pp. 262-268. MR 1349110 (96i:33010)
  • [5] L. A. Berry, Computation of Hankel Functions, Nat. Bur. Standards Tech. Note #216, U.S. Nat. Bur. Standards, Washington, D.C., June 12, 1964.
  • [6] G. Pólya, "On the zeros of certain trigonometric integrals," J. London Math. Soc., v. 1, 1926, pp. 98-99.
  • [7] -, "Über trigonometrische Integrale mit nur reellen Nullstellen," J. Reine Angew. Math., v. 158, 1927, pp. 6-18.
  • [8] J. A. Cochran, "Remarks on the zeros of cross-product Bessel functions," J. Soc. Indust. Appl. Math., v. 12, 1964, pp. 580-587. MR 31 #2427. MR 0178169 (31:2427)
  • [9] W. Streifer, "Creeping wave propagation constants for impedance boundary conditions," IEEE Trans. Antennas and Propagation, v. 12, 1964, pp. 764-766.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.25

Retrieve articles in all journals with MSC: 65.25

Additional Information

Keywords: Special functions, cylindrical functions, Bessel functions, Hankel functions, rootfinding, numerical approximation, function evaluation, asymptotic expansions, electromagnetic scattering, creeping-wave propagation
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society